I’ve thought long and hard about sharing my experience with the Pfizer Covid-19 vaccine. Ultimately, I decided that information is key in making informed decisions.
On July 27, 2021, I decided to get the vaccine. The pharmacist who administered the shot, jokingly asked that I stay 10-12 minutes after the injection to make sure I didn’t pass out or that my head didn’t explode. I chuckled. After waiting the required time, I started to my car. I noticed a slight tingling in my face. As the evening wore on, the tingling became stronger and a numbing sensation set in. It would be accurate to say that my face felt “rubbery” – much like how I feel after a dental procedure when the Novocaine starts to wear off. The thought crossed my mind that maybe my head was really going to blow up.
The next morning, no improvement. In fact, my face started to swell and itch. My scalp felt like my hair was trying to crawl off my head. My primary care provider suggested that I take Benedryl which I did.
Within two weeks, my eyes started watering – excessively. Tears would stream down my face. It was hard to be productive at work as I was constantly drying my eyes. I went to the eye doctor looking for help. I was advised to try drops and hot compresses.
After a month of dealing with this, my primary care provider, whose associate had experience working with facial paralysis, concluded that the trigeminal nerve was inflamed and prescribed Prednisone. Nine days later – the symptoms had lessened but were still present. We hoped that the nerve would continue to settle. It didn’t.
Numbness has now moved into the left side of my mouth and the left side of my tongue though this is not a constant condition.
At this point, we are trying Vitamin B injections. Not sure how effective this is going to be but it’s a safer alternative than a steroid.
My eyes are still watering but thankfully not continually streaming down my face – and the area around my eyes is chapped and raw.
My face is still itchy, tingling and numb. The swelling is now mostly around my eyes, under my lips and down the left side of my neck.
I received the injection in my left arm. I find it somewhat weird that the left side of my face seems to be more affected than the right.
I’m not in pain. I am a bit depressed. Two months of a steady barrage of itching, tingling and numbness is frustrating. I’m losing hope that we’ll find something to alleviate the condition.
I’m not an anti-vaxer but I’m not willing to take the second injection as I don’t know what more it will do to me.
I’m fortunate that I have health insurance to help cover the costs of the doctor visits and prescriptions. Pfizer isn’t helping with that.
It’s been two months now and while I’ve accepted the fact that this may be my new normal, I’m angry about it. I’m certainly glad that most people who have taken the vaccine had no issues. But for those of us that did, I hate that what we are experiencing is so easily dismissed.
I share this – not to discourage anyone from getting vaccinated – but to make people aware that for some of us, there are real lingering side-effects.